South Dakota, 2011

Damaging Wind in South Dakota, June 26, 2011

June 26, 2011 · NWS UNR · 1 event in 1 county or zone

Strong wind gusts accompanied a thunderstorm near Buffalo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong wind gusts accompanied a thunderstorm near Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 2:35 AM MST, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 2:35 AM MST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
335 AM MDT SUN JUN 26 2011

.DISCUSSION...09Z SURFACE ANALYSIS HAS BROAD LOW PRESSURE CENTER
OVER CENTRAL SASKATCHEWAN WITH WEAK COLD FRONTAL BOUNDARY
STRETCHING SOUTH ACROSS THE DAKOTAS INTO EASTERN WYOMING.
TEMPERATURES ARE IN THE 60S WITH GENERALLY LIGHT WINDS. LOCAL
RADAR HAS SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WESTERN SOUTH
DAKOTA...SLOWLY MOVING TO THE EAST. UPPER LEVEL ANALYSIS HAS
STRONG LOW PRESSURE OVER CENTRAL SASKATCHEWAN WITH TROF AXIS INTO
THE NORTHERN ROCKIES. FAST WEST SOUTHWEST FLOW CURRENTLY OVER THE
NORTHERN PLAINS WITH WEAK SHORTWAVE JUST ENTERING WESTERN WYOMING.

FOR TODAY...UPPER LOW OVER CENTRAL SASKATCHEWAN WEAKENS AND LIFTS
NORTHEAST INTO THE HUDSON BAY BY TONIGHT WHILE UPPER TROF AXIS
SHIFTS INTO THE NORTHERN PLAINS. WEAK SHORT WAVE AHEAD OF TROF
AXIS LIFTS ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA BY
MIDDAY WHILE SURFACE COLD FRONT STARTS TO SAG SOUTHEASTERLY
WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THE POSITION OF THE
FRONT ALONG WITH WAVE TIMING WILL BE PRIMARY PLAYERS IN THE
NORTHERN EXTENT OF SEVERE POTENTIAL ALONG WITH THE HIGH TEMP
FORECAST. AT ANY RATE...STRONGEST INSTABILITY WILL NEAR THE
NEBRASKA BORDER...WHERE CAPE VALUES OF ~1.5-3 KJ/KG ARE EXPECTED.
0-6 KM BULK SHEAR WILL BE QUITE HIGH (30-50 KTS) SO SUPERCELL
DEVELOPMENT IS LIKELY. ALSO...LOW LEVEL SHEAR AND EXPECTED FRONTAL
BOUNDARY OVER THE FAR SRN CWA COULD SUPPORT A TORNADIC STORM IN
THE AFT/EARLY EVE. COLD FRONTAL BOUNDARY FINALLY PUSHES SOUTH
OF THE FORECAST AREA TONIGHT...WITH COOL TEMPS EXPECTED.

FOR MONDAY...SLIGHTLY BELOW AVERAGE TEMPS ARE EXPECTED OVER THE AREA
IN THE WAKE OF THE AFOREMENTIONED COLD FRONT. TROF AXIS WILL PUSH
EAST OF THE AREA...WITH RIDGE BUILDING ACROSS THE ROCKIES.

FOR TUESDAY...UPPER RIDGE BUILDS INTO THE NORTHERN PLAINS.
TEMPERATURES WILL WARM SIGNIFICANTLY...INTO THE 80S ACROSS THE
AREA.

EXTENDED...AN UPPER LEVEL RIDGE WILL BRING HOT WEATHER TO THE AREA
WEDNESDAY AND THURSDAY. A SHORTWAVE MOVING THROUGH THE RIDGE WILL
BRING LOWER CHANCES FOR TSRA WEDNESDAY NIGHT INTO THURSDAY NIGHT.
THE RIDGE WILL THEN BUILD BACK INTO THE AREA INTO NEXT WEEKEND.

&&

.AVIATION...SOME MVFR CIGS OVER NORTHEASTERN WY WILL LIFT THIS
MORNING. VFR CONDITIONS WILL THEN PREVAIL TODAY EXCEPT NEAR TSRA
WHERE IFR CIGS/VSBYS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 26, 7:30 AM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
830 AM MDT SUN JUN 26 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
830 AM MDT (930 AM CDT) SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA TODAY INTO THIS
EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND
GUSTS WILL ALSO BE POSSIBLE. THERE WILL ALSO BE A TORNADIC THREAT IN
THE AFTERNOON INTO THE EARLY EVENING HOURS...PARTICULARLY OVER
SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS RETURN FOR WEDNESDAY NIGHT INTO
THURSDAY ...THOUGH AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY SOUTH AND EAST
OF THE BLACK HILLS.

In the hours before

Special weather statement, Jun 26, 5:20 AM MST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
620 AM MDT SUN JUN 26 2011

SDZ031-042-043-261300-
JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-
620 AM MDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON...
NORTHWESTERN JACKSON AND NORTHEASTERN SHANNON COUNTIES UNTIL 700 AM
MDT...

AT 618 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF INTERIOR...OR 37 MILES WEST OF
KADOKA...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INTERIOR...
  CEDAR PASS...
  MINUTEMAN MISSILE SITE...
  CACTUS FLAT...
  COTTONWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 122 AND
144...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUDGE
Local storm report, Jun 26, 5:30 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       1 SW DOWNTOWN STURGIS   44.40N 103.53W
06/25/2011  M2.20 INCH       MEADE              SD   TRAINED SPOTTER

            1/4 TO 1/2 INCH HAIL MIXED IN.

&&

WFO UNR STAFF

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 26, 8:43 AM MST
Where
Harding County, (2wx)buffalo
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309438.